Importance: Nilotinib, a recently approved multitargeted tyrosine kinase inhibitor targeting the BCR-Abl translocation involved in chronic myelogenous leukemia, reportedly produces alopecia according to the package insert, but clinical and histologic descriptions of the alopecia are lacking. Observations: A 33-year-old woman with chronic myelogenous leukemia developed widespread alopecia involving scalp and body hair within weeks after starting nilotinib therapy. Biopsies revealed perifollicular lymphocytic inflammation and evidence of follicular injury but normal hair density, consistent with a nonscarring alopecia. Conclusions and Relevance: Nilotinib therapy may induce perifollicular inflammation and widespread persistent alopecia. We present the first clinical and histologic description of this potential adverse effect. Further investigation into the underlyingmechanism of this adverse effect may produce insights into the hair growth cycle as well as potential therapeutic targets. © 2013 American Medical Association.
All Science Journal Classification (ASJC) codes